Does Xanax Cause Weight Gain?

Answered by

Bot Logo

Checked by

Klara Hatinova

Klara Hatinova

Klara is postgraduate researcher in experimental psychology at the
University of Oxford.

Does Xanax Cause Weight Gain?

No, there isn't solid evidence to suggest that Xanax (the brand name for alprazolam) directly causes weight gain. Xanax is a form of benzodiazepine that acts on the GABA neurotransmitter system, calms the brain, and so is FDA-approved to manage anxiety and panic attacks [1]. Although weight gain or appetite changes are listed as a common, mild side effect, this is highly heterogeneous across individuals [1]. The evidence for weight gain while taking Xanax is not as well documented as weight gain while taking other psychoactive medications, such as antipsychotics and antidepressants [2, 3].

If you observe substantial weight gain after being prescribed Xanax, make sure to consult your medical professional.

Klara Hatinova

Klara Hatinova

Klara is a postgraduate researcher in experimental psychology at the University of Oxford. She has worked across a spectrum of hot topics in neuroscience, including her current project measuring reinforcement learning strategies in Parkinson’s disease. Previously, she studied the efficacy of psilocybin as a therapy for critical mental health conditions and examined molecular circadian rhythms of migraine disorders. She completed her undergraduate degree in Neuroscience at the University of Glasgow and participated in a year abroad at the University of California, where she worked on a clinical trial for spinal cord injury.